Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 220, NWS Dodge City, KS

August 28, 2020Stanton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 28, 2020, 10:34 PM CDT for Stanton County, Kansas. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2020, 10:34 PM CDT (03:34 UTC)
Expired
Aug 28, 2020, 10:59 PM CDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Stanton County, KS

The radar

The Dodge City radar (KDDC), 173 km from the middle of the area, began a volume at 03:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 10:57 PM CDTHAIL 13 W Johnson City, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

278 
WUUS53 KDDC 290334
SVRDDC
KSC187-290415-
/O.NEW.KDDC.SV.W.0220.200829T0334Z-200829T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
1034 PM CDT Fri Aug 28 2020

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northwestern Stanton County in southwestern Kansas...

* Until 1115 PM CDT.

* At 1034 PM CDT, a severe thunderstorm was located near Manter,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Manter and The Saunders Elevator. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3774 10204 3773 10173 3749 10181 3747 10204
TIME...MOT...LOC 0334Z 191DEG 17KT 3753 10193 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
2 follow-up statements
902 
WWUS53 KDDC 290350
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1050 PM CDT Fri Aug 28 2020

KSC187-290415-
/O.CON.KDDC.SV.W.0220.000000T0000Z-200829T0415Z/
Stanton KS-
1050 PM CDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR NORTHWESTERN STANTON COUNTY...

At 1050 PM CDT, a severe thunderstorm was located near Manter, moving
north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3774 10204 3773 10173 3749 10181 3754 10204
TIME...MOT...LOC 0350Z 191DEG 17KT 3761 10191 

HAIL...1.00IN
WIND...60MPH
 
$$

SUGDEN
948 
WWUS53 KDDC 290359
SVSDDC

Severe Weather Statement
National Weather Service Dodge City KS
1059 PM CDT Fri Aug 28 2020

KSC187-290409-
/O.CAN.KDDC.SV.W.0220.000000T0000Z-200829T0415Z/
Stanton KS-
1059 PM CDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However small hail, gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3774 10204 3773 10173 3749 10181 3754 10204
TIME...MOT...LOC 0357Z 191DEG 17KT 3766 10190 

$$

SUGDEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 5:55 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Aug 28, 5:55 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
555 PM CDT Fri Aug 28 2020

...updated aviation...

.SHORT TERM...(This afternoon through Saturday)
Issued at 1142 AM CDT Fri Aug 28 2020

Another hot afternoon in store pushing highs into the mid to upper
90s and some breaking the 100 degree mark near the Oklahoma state
line. An approaching cold front is approaching the CWA out of
northeastern Colorado and northwest Kansas later this evening
after sunset and into the overnight hours. The gradient has
slackened and filled the leeside trough that has affected the CWA
this past week, allowing for light southwest to westerly winds
less than 10 mph ahead of the aforementioned frontal boundary.
The upper level ridge has weakened and broke down pushing eastward
allowing for the approaching trough to make its way out of the
Pacific northwest and across the Rockies.

Cold frontal passage later tonight looks to be between the hours
of 8-11PM northwest to southeast across the CWA bringing in cooler
temperatures and gusty north to northeast winds. Increasing clouds
this afternoon will give way to mainly cloudy skies overnight
with increasing thunderstorm chances behind the aforementioned
front. Being on the cool side of the boundary, expect any severe
weather to be minimal at best with damaging winds the main threat
associated with MCS type weather. A marginal risk for severe is
draped across the CWA, but the greatest chances will be for
northwestern and western counties as these storms make there way
out of eastern Colorado. Instability at this time, looks to be
marginal at best and the risk and certainty is quite low for these
to occur. Any storms overnight will push out of the CWA south and
eastward before sunrise Saturday morning giving way to low clouds
and upslope northeast winds up to 20 mph.

Morning low temperatures Saturday morning will mainly be in the
60s and pushing near 70 for south central Kansas depending on the
speed of the frontal boundary. With the extended cloud cover and
cooler air behind the front coupled with upslope northeast flow,
afternoon high temperatures will struggle to reach the 80 degree
mark with much of the CWA in the mid to upper 70s. Expect another
shortwave and round of thunderstorm chances later in the evening
time frame for Saturday and overnight through Sunday morning with
the greatest chances for southern counties south of the Hwy 50-56
corridors. Severe weather is also possible, especially with a
slight risk across south central Kansas due to some warmer
temperatures and more sun than further west and north impacted
more by the upslope conditions. Instability still is questionable
and with the cooler air, the main threats still look to be mainly
with damaging winds but isolated larger hail can't be ruled out at
this time.

Otherwise, expect a cool overnight into Sunday morning seeing
temperatures in the low 60s for much of the CWA with any lingering
storms pushed well to the east and southeast by sunrise. More
active weather to start the long term forecast for the end of the
weekend and into the next work week as well expected more rainfall
and even cooler temperatures behind another stronger cold front.

.LONG TERM...(Saturday night through Friday)
Issued at 105 PM CDT Fri Aug 28 2020

A stronger cold will push through supported by another shortwave
Sunday evening, bringing another round of storms and gusty
northerly winds with even cooler temperatures. Morning lows will
be in the low to mid 50s Monday morning slowly pushing into the
mid to upper 50s towards the end of the long term forecast.
Afternoon highs will be in the low to mid 70s Monday and Tuesday
before pushing back over 80 by mid week and towards the weekend.

A couple more shortwaves will push through the mid week time frame
associated with the long wave pattern bringing in the upper level
southwest flow for the high plains. Severe weather looks to be
marginal once again Sunday evening but too far out to tell with
any certainty beyond that point. Rainfall amounts still do not
look impressive during the entire event with flooding concerns
pretty limited at this point.

Otherwise, expect a warming and dry trend through the end of next
work week as upper level ridging builds in across the Rockies
behind the exiting aforementioned long wave trough. Surface high
pressure will build off the Colorado Rockies with leeside
troughing development brining back in the warmer southerly low
level flow. Fall will be in the air starting in the short term
over the weekend with even more so for next week and not seeing
any strong warmup over the long term period staying in the low to
mid 80 temperature range as we move into the month of September.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 555 PM CDT Fri Aug 28 2020

VFR is expected to prevail for this evening. NNE winds of 10-20 kts
will prevail in the wake of a front later tonight. Post frontal precipitation
is not expected until the overnight hours. Associated MFVR cigs is
expected with this precipitation. This is particularly true during
the 06-12Z time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  66  78  61  87 /  50  40  40  10
GCK  64  77  61  88 /  50  40  40  10
EHA  65  79  63  92 /  50  40  50  10
LBL  66  79  62  92 /  50  40  50  10
HYS  65  78  60  84 /  40  40  30  20
P28  70  79  64  85 /  40  40  50  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lowe
LONG TERM...Lowe
AVIATION...Sugden
Hazardous weather outlook, Aug 28, 3:18 AM CDT, 19 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
318 AM CDT Fri Aug 28 2020

KSZ030-031-043>046-061>066-074>081-084>090-290830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
318 AM CDT Fri Aug 28 2020 /218 AM MDT Fri Aug 28 2020/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Strong to marginally severe thunderstorms will be possible late
this afternoon through tonight across west central, southwest, and
portions of central Kansas. The strongest storms will be capable
of producing up to quarter size hail and gusty winds up to 60 mph.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Days 2-7 Discussion
-------------------

There is a marginal risk for severe thunderstorms Saturday and
Sunday with large hail and damaging winds the main hazards. Periods
of heavy rainfall will increase the potential for localized flooding
with thundestorms early Saturday.

Days 2-7 Hazards
----------------
* Saturday
  - Flooding: Limited risk
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk

* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Lightning: Limited risk

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon through this
evening generally west of a Dighton to Dodge City to Ashland line.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 28, 10:20 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1020 PM CDT Fri Aug 28 2020

KSZ061-074-290400-
Stanton KS-Hamilton KS-
1020 PM CDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON...
NORTHWESTERN GRANT AND STANTON COUNTIES UNTIL 1100 PM CDT/1000 PM
MDT/...

At 1020 PM CDT/920 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Manter, moving northeast at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Johnson City, Manter and The Saunders Elevator.

LAT...LON 3782 10204 3792 10202 3771 10156 3762 10152
      3758 10153 3741 10204
TIME...MOT...LOC 0320Z 229DEG 22KT 3753 10197

SUGDEN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:20 PM CDTSpecial Weather StatementDDCStanton40 min
Aug 28, 10:55 PM CDTSpecial Weather StatementDDCHamilton65 min
Aug 28, 10:58 PM CDTSpecial Weather StatementDDCStanton47 min
Aug 28, 11:17 PM CDTSevere Thunderstorm WarningDDCHamilton, Kearny29 min
Aug 28, 11:27 PM CDTSpecial Weather StatementDDCKearny48 min
Aug 28, 11:46 PM CDTSevere Thunderstorm WarningDDCKearny29 min
Aug 28, 11:54 PM CDTSpecial Weather StatementDDCTrego66 min
Aug 29, 12:03 AM CDTSpecial Weather StatementDDCLane, Scott57 min
Aug 29, 12:10 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Kearny41 min
Aug 29, 12:17 AM CDTSpecial Weather StatementDDCKiowa43 min
Aug 29, 12:50 AM CDTSpecial Weather StatementDDCFinney, Lane55 min
Aug 29, 1:01 AM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman, Lane, Ness, Scott44 min
Aug 29, 1:12 AM CDTSevere Thunderstorm WarningDDCFord, Gray, Hodgeman32 min
Aug 29, 1:19 AM CDTSpecial Weather StatementDDCEllis, Trego41 min
Aug 29, 1:22 AM CDTSpecial Weather StatementDDCBarber53 min
Aug 29, 1:39 AM CDTSevere Thunderstorm WarningDDCFord, Hodgeman39 min
Aug 29, 1:54 AM CDTSevere Thunderstorm WarningDDCClark, Comanche, Ford, Kiowa51 min
Aug 29, 2:16 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Edwards, Kiowa, Pratt, Stafford40 min
Aug 29, 2:38 AM CDTSpecial Weather StatementDDCEllis, Hodgeman, Pawnee, Rush37 min
Aug 29, 2:57 AM CDTSpecial Weather StatementDDCBarber, Comanche, Pratt, Stafford63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.